Oklahoma, 2002High Wind in Oklahoma, May 15, 2002
May 15, 2002 · NWS OUN · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 15, 1:11 PM CST, 34 minutes earlier.
Area forecast discussion, May 15, 1:11 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
211 PM CDT WED MAY 15 2002
SURFACE TROUGH OVER WESTERN KANSAS AT THIS TIME SHOULD SHIFT FARTHER
SOUTH OVERNIGHT ALLOWING MOIST UPSLOPE FLOW TO DEVELOP OVER NE
COLORADO/SE WYOMING INITIATING CONVECTION. BELIEVE THE PROBABILITY
OF AN MCS IS GREATER THAN 50 PERCENT BUT THE LATEST MODEL GUIDANCE
SUGGESTS THAT IT WILL STAY NORTH OF THE OKLAHOMA BORDER. THE MOST
LIKELY CHANCE FOR POPS IN THE CWA TONIGHT WILL BE IF CONVECTION CAN
PROPAGATE SOUTHWARD INTO THE LOW LEVEL JET...POSSIBLY REACHING
NORTHERN OKLAHOMA LATE TONIGHT OR EARLY THURSDAY AM. WILL MAINTAIN
LOW POPS TONIGHT FOR JUST THE NORTHERN ROW OF COUNTIES. TSRA MAY
LINGER INTO THE DAY ON THURSDAY SO WILL KEEP LOW POPS THERE AS WELL.
SURFACE TROUGH EXPECTED TO MOVE REACH ABOUT INTERSTATE 40 BY LATE
THURSDAY PM WHILE THE COLD FRONT LAGS BEHIND...POSSIBLY REACHING THE
OKLAHOMA/KANSAS BORDER LATE. SURFACE TROUGH AND MOIST UPSLOPE FLOW
BEHIND TROUGH/COLD FRONT WILL BE AREAS FOR POSSIBLE TSRA DURING THE
AFTERNOON/EVENING WITH ANOTHER MCS POSSIBLY DEVELOPING AND AFFECTING
MUCH OF THE AREA THURSDAY NIGHT/EARLY FRIDAY. DISTINGUISHING THE
DIFFERENCE BETWEEN OUTFLOW AND THE SYNOPTIC COLD FRONT MIGHT BECOME
DIFFICULT BY FRIDAY WITH OUTFLOW POSSIBLY MOVING WELL SOUTH OF THE
RED RIVER. UPSLOPE FLOW COULD HELP GENERATE ANOTHER ROUND OF TSRA
OVER SOUTHERN PARTS OF THE AREA FRIDAY NIGHT.
EXTENDED MODELS INDICATE THE LONGWAVE PATTERN WILL AMPLIFY AND SLOW
DOWN BY THIS WEEKEND WITH THE CENTRAL US DOMINATED BY AN UPPER
RIDGE. COOLER/STABLE AIR EXPECTED TO INFLUENCE THE AREA FOR AT LEAST
SEVERAL DAYS BEGINNING SATURDAY. A WEAK COLD FRONT MAY REINFORCE THE
COOLER/DRY FORECAST BY TUESDAY. THE DRYLINE MAY MAKE SOME ATTEMPT AT
ORGANIZING BY THE MIDDLE OF NEXT WEEK AND COULD USE THIS FOR
JUSTIFYING LOW POPS WEDNESDAY...ESPECIALLY IN THE WEST...BUT WITH
ELONGATED SURFACE RIDGE OVER THE CENTRAL US EXPECTED TO LIMIT
MOISTURE RETURN FROM THE GULF BELIEVE CHANCES OF RAIN ARE BELOW 20
PERCENT.
EXPERIENCING COMPUTER PROBLEMS WITH THE FORECAST PREPARATION THIS
AFTERNOON WHICH WILL LIMIT OR PRECLUDE THE ISSUANCE OF SOME FORECAST
PRODUCTS.
OKC 66 83 62 70 / 00 30 60 60
HBR 66 90 64 72 / 00 30 60 60
SPS 67 90 65 76 / 00 00 40 40
GAG 62 80 53 65 / 20 30 60 40
PNC 66 81 58 66 / 20 30 60 60
DUA 66 86 68 78 / 00 30 50 50
JAMES
--------------
1110 AM CDT WED MAY 15 2002
A FEW ZONE UPDATES ALREADY ISSUED TO HANDLE ONGOING ELEVATED
ACTIVITY ACROSS SOUTHWEST ZONES. WITH CURRENT RADAR/SATELLITE/WINDOW
TRENDS...BELIEVE THAT RAIN ACTIVITY WILL CONTINUE TO
REDEVELOP/PROPAGATE EAST-NORTHEASTWARD ACROSS CENTRAL AND NORTH
CENTRAL ZONES DURING THE AFTERNOON. COVERAGE SO FAR OVER SOUTHWEST
ZONES HAS BEEN WIDESPREAD...BUT MOST RAINFALL AMOUNTS ARE COMING IN
AT LESS THAN 1/10TH OF AN INCH. FIRST PERIOD ZONES WILL BE WORDED
ACCORDINGLY WITH AREAL COVERAGE QUALIFIERS. THUNDERSTORMS WILL BE
ISOLATED-WIDELY SCATTERED AND ARE EXPECTED TO REMAIN BELOW SEVERE
LEVELS.
WINDS ARE OBEYING THEMSELVES THIS MORNING...ALTHOUGH SOME OF THE
WINDIER MESONET SITES ARE COMING IN WITH 40+ MPH GUSTS. WITH CLOUD
COVER AND DEPTH OF MIXING IN QUESTION...WILL RETAIN CAUTION CRITERIA
WORDING BUT NOT ISSUE WIND ADVISORY. DUE TO THE ANTICIPATED CLOUD
COVER AND RAIN ACTIVITY...HIGH TEMPERATURES WILL BE LOWERED A BIT
MOST LOCATIONS.
FCSTID = 11
-------------
PRODUCTS FOR MORNING PACKAGE WILL BE LIMITED TO ZFP...AFD...AND
SHORT VERSION OF CCF BECAUSE OF EQUIPMENT ISSUES. CONVECTION
ACROSS TEXAS PANHANDLE THIS MORNING SEEMS TO BE FORMING IN AREA OF
STRONGEST WAA. MAY NEED TO MENTION SLIGHT CHANCES IN WESTERN
SECTIONS OF OK THIS MORNING...BUT THINK THAT THIS ACTIVITY WILL
DECREASE THIS MORNING AND MAIN RESULT WILL BE INCREASE IN CLOUDS
WITH SPRINKLES/VIRGA. WITH MORE CLOUDS AROUND TODAY...EXPECT
HIGHS TO RANGE FROM MID AND UPPER 80S WEST TO NEAR 80 EAST.
WILL GO JUST BELOW WIND ADVISORY TODAY. 8H WINDS ARE FORECAST
TO BE IN THE 35 TO 40 KNOT RANGE THIS AFTERNOON SO SOME GUSTS
TO 40 MPH MAY BE POSSIBLE.
AS LLJ INCREASES TONIGHT...EXPECT THUNDERSTORMS TO DEVELOP TO THE
NORTH ACROSS KANSAS. WARM 7H TEMPS 10-12 DEGREES WILL AGAIN LIMIT
THE SOUTHERN EXTENT THAT STORMS MAY FORM ACROSS NORTHERN
OKLAHOMA. WILL HAVE BEST CHANCE IN ACROSS NORTH CENTRAL WITH
30 POPS. WILL GENERALLY GO AT OR ABOVE GUIDANCE NUMBERS FOR
OVERNIGHT LOWS.
FRONT BEGINS TO PUSH INTO NORTHWEST SECTIONS OF THE AREA DURING THE
DAY THURSDAY. LOW LEVEL RH ALSO INCREASING ACROSS EASTERN SECTIONS
OF FA THURSDAY WHICH WILL LIMIT TEMPERATURES FROM GETTING
TO WARM AHEAD OF THE FRONT. HOWEVER SW SECTIONS WILL HAVE FEWER
CLOUDS AND WILL LIKELY GET VERY WARM. WILL LIKELY HAVE TEMPS RANGING
FROM UPPER 70S ACROSS NORTH CENTRAL TO LOWER 90S SW.
EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP ALONG SURFACE
OR LOW LEVEL BOUNDARY THURSDAY NIGHT. FRONT SHOULD BE THROUGH MOST
IF NOT ALL OF FA BY EARLY FRIDAY MORNING. BEST CHANCES OF
THUNDERSTORMS ON FRIDAY WILL BE ACROSS SOUTHERN AND SOUTHEAST AREAS.
WILL NOT MAKE ANY CHANGES TO EXTENDED FORECAST BUT WEEKEND LOOKS TO
BE DRY WITH VERY COOL OVERNIGHT LOWS AND WELL BELOW NORMALS FOR
HIGHS.
AS A SIDE NOTE...ELEVATED CONVECTION IS FORMING ALONG THE I-35
CORRIDOR THIS MORNING SO WILL NEED TO MENTION SLIGHT CHANCES
MAINLY FOR THIS MORNING.
FCSTID = 6
OKC 79 66 81 55 / 20 10 10 60
HBR 85 65 88 54 / 20 10 10 40
SPS 84 67 89 62 / 10 10 30 30
GAG 86 64 80 50 / 20 20 20 40
PNC 79 65 78 52 / 20 30 30 60
DUA 82 65 83 65 / 20 10 10 50
.OUN...
OK...NONE.
TX...NONE.
In the hours before
Special weather statement, May 15, 11:00 AM CST, 2 hours 45 minutes before
OKZ004>048-050>052-TXZ083>090-161200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED MAY 15 2002
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT ACROSS
EXTREME NORTHERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS NORTH OF A LINE EXTENDING FROM
LAVERNE...TO CHEROKEE...TO PONCA CITY. THIS INCLUDES THE CITIES OF
ALVA...MEDFORD...AND BLACKWELL.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 AM
THROUGH 7 AM.
IMPACTS...
HAIL UP TO THE SIZE OF QUARTERS AND 65 MPH WINDS WILL BE THE PRIMARY
THREATS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 3 AM UNTIL
7 AM.
DISCUSSION...
THUNDERSTORM ACTIVITY ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH
TEXAS THIS AFTERNOON IS EXPECTED TO REMAIN BELOW SEVERE LEVELS.
HOWEVER...A LARGE AREA OF THUNDERSTORMS IS ANTICIPATED TONIGHT NORTH
OF OKLAHOMA...ACROSS CENTRAL AND NORTHERN KANSAS. BY LATE TONIGHT
AND EARLY THURSDAY MORNING...THE LEADING EDGE OF THESE THUNDERSTORMS
MAY BUILD INTO EXTREME NORTHERN OKLAHOMA AIDED BY A STRONG LOW LEVEL
JET.
A FEW OF THESE STORMS WOULD BE CAPABLE OF PRODUCING HAIL AND
DAMAGING WIND GUSTS.
THREAT TABLE...
VALID THROUGH 700 AM CDT THU MAY 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG WINDS THIS AFTERNOON AND TONIGHT WILL CREATE POTENTIALLY
HAZARDOUS CONDITIONS FOR PARTS OF THE AREA. SUSTAINED SOUTH WINDS
WILL AVERAGE BETWEEN 20 AND 30 MPH...WITH A FEW GUSTS TO 40 MPH
POSSIBLE THROUGH EARLY EVENING.High Wind, Comanche
- When
- May 15, 1:45 PM CST
- Where
- Comanche forecast zone
- Measured
- 52 kt (60 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.662, -98.472 (the zone’s center; the record gives no point)
A wind gust of 52 knots was measured by the Oklahoma mesonet, and was associated with a light rain shower, and not a thunderstorm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Alaska, May 15 to 16, 2002$300,000 · 1 event
- Hail and Damaging Wind in Kansas, May 15, 20022.25 in hail · 18 events
- Flash Flooding and Hail in Kansas, May 15 to 16, 2002$5,000 · 4.5 in hail · 17 events
- Marine Thunderstorm Winds in Lake Erie, May 15, 20028 events
- Flash Flood in Texas, May 15, 2002$13,000 · 1 event
- Hail in Kansas, May 15, 20020.75 in hail · 3 events
- Hail in Nebraska, May 15, 20021 in hail · 3 events
- Damaging Wind in Utah, May 15, 200267 kt wind · 1 event
- Wildfire in Arizona, May 15, 20021 event
- Wildfire in Arizona, May 15 to 18, 20021 event
- Damaging Wind in Kansas, May 15, 200256 kt wind · 1 event
- Damaging Wind in Colorado, May 15, 200258 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287658.